Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 73, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 9, 2022, 3:45 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2022, 3:45 PM MST (22:45 UTC)
- Expired
- Aug 9, 2022, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:51 PM MST | HEAVY RAIN 1 | 8 Sw Oro Valley, AZ | TRAINED SPOTTER REPORTS 1.0 INCHES OF RAIN WITHIN 30 MINUTES IN THE AREA OF INA ROAD AND THORNYDALE ROAD. |
| Aug 9, 4:43 PM MST | FLASH FLOOD | 5 E Marana, AZ | ROAD FLOODED ON WEST TANGERINE ROAD BETWEEN INTERSTATE 10 AND DOVE MOUNTAIN BOULEVARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635
WGUS55 KTWC 092245
FFWTWC
AZC019-021-100145-
/O.NEW.KTWC.FF.W.0073.220809T2245Z-220810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
345 PM MST Tue Aug 9 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 645 PM MST.
* At 345 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Oro Valley, Marana, Casas Adobes, Flowing Wells,
Tortolita, Saguaro National Park West, Picture Rocks and Dove
Mountain.
This includes the following Flash Flood Prone Locations...
Silverbell Rd near Ina Rd, Camino De La Tierra at the Rillito River,
Overton Rd at Canada del Oro and Sunset Rd west of Camino de Oeste.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3254 11130 3266 11106 3263 11101 3254 11099
3229 11101 3228 11115 3240 11121
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM2 follow-up statements
739
WGUS75 KTWC 092330
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
430 PM MST Tue Aug 9 2022
AZC019-021-100145-
/O.CON.KTWC.FF.W.0073.000000T0000Z-220810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
430 PM MST Tue Aug 9 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST THIS
EVENING FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
At 430 PM MST, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. This was also confirmed by multiple rain gauges near Dove
Mountain. Flash flooding is likely ongoing, especially across the
Dove Mountain area. Watch for increased flows and rapid rises on
area washes flowing toward the Rillito River.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Marana, Casas Adobes, Tortolita, Picture Rocks and Dove
Mountain.
This includes the following Flash Flood Prone Locations...
Silverbell Rd near Ina Rd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3254 11130 3266 11106 3261 11106 3252 11104
3232 11106 3234 11114 3238 11120 3240 11121
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM661
WGUS75 KTWC 100142
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
642 PM MST Tue Aug 9 2022
AZC019-021-100152-
/O.EXP.KTWC.FF.W.0073.000000T0000Z-220810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
642 PM MST Tue Aug 9 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST THIS EVENING FOR
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Wednesday for a
portion of Southeast Arizona.
LAT...LON 3254 11130 3266 11106 3261 11106 3252 11104
3232 11106 3234 11114 3238 11120 3240 11121
$$
AWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:24 PM MST, 21 minutes earlier.
Area forecast discussion, Aug 9, 3:24 PM MST, 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 324 PM MST Tue Aug 9 2022 .SYNOPSIS...A favorable flow pattern for daily thunderstorms will persist through the week as the upper high remains centered near the Four Corners region. Daytime temperature will remain near seasonable readings. && .DISCUSSION...Convection is ongoing across SEAZ this afternoon with some flash flood concerns already. Activity for the next few hours may have peaked with more isolated showers/storms producing heavy rain on the edges of the early day activity. However there is still a weather disturbance that will move through southern AZ this evening into the overnight with addiotinal convection expected. Heavy rain and flash flooding remains the main risk, but a wet microburst or two cannot be ruled out. This active pattern will continue for the next several days with robust SE/E flow. Each 24hr period looks to have an IT/Vort rotating through, which will enhance the convection each afternoon/night. In this type of pattern, most nights will have convection going well into the overnight or all night. The ground remains saturated in many locales, so flash flooding will continue to be a threat possibly into the weekend. && .AVIATION...Valid through 11/00Z. BKN clouds at 7k-10k ft AGL with BKN-OVC above 15k ft AGL. CIGS may briefly lower to 3k-6k ft AGL with the TSRA/+TSRA, along with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC wind will generally be less than 12 kts, favoring a NWLY/NLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue through the week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Flash flooding will also remain a concern each day this week. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 9, 1:01 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST Tue Aug 9 2022
AZZ503-504-092030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
101 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central Pima
County through 130 PM MST...
At 100 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Green Valley. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Three Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3201 11106 3177 11108 3178 11133 3204 11130
TIME...MOT...LOC 2000Z 098DEG 3KT 3193 11117
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDSpecial weather statement, Aug 9, 1:52 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
152 PM MST Tue Aug 9 2022
AZZ503-092115-
Upper Santa Cruz River and Altar Valleys including Nogales-
152 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of south central Pima
and southwestern Santa Cruz Counties through 215 PM MST...
At 151 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Arivaca, or 14 miles southwest of Tubac, moving
west at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arivaca, Arivaca Lake, Ruby and Pena Blanca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3138 11120 3146 11145 3174 11136 3143 11099
3134 11106
TIME...MOT...LOC 2051Z 098DEG 12KT 3148 11123
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDSpecial weather statement, Aug 9, 1:56 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Tue Aug 9 2022
AZZ504-507-513-092145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
156 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 245
PM MST...
At 156 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, or 12 miles northwest of Sierra Vista, moving north at
10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson, Whetstone, Huachuca City, Elgin, Kartchner Caverns State
Park, Fort Huachuca, Mescal, Fairbank, Charleston and Canelo.
This includes the following highways...
Interstate 10 between mile markers 289 and 305.
Route 80 between mile markers 295 and 296.
Route 82 between mile markers 38 and 61.
Route 83 near mile marker 14.
Route 90 between mile markers 290 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3161 11014 3154 11052 3197 11067 3203 11032
TIME...MOT...LOC 2056Z 162DEG 10KT 3166 11035
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Aug 9, 2:26 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
226 PM MST Tue Aug 9 2022
AZZ502-504-092200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
226 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central Pima
County through 300 PM MST...
At 225 PM MST, Doppler radar was tracking a strong thunderstorm over
Valencia West, or 12 miles west of Tucson, moving northwest at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Very heavy rain will cause rapid ponding of water
on roadways.
Locations impacted include...
Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson Estates and Ryan AirField.
This includes the following highways...
Route 86 between mile markers 147 and 169.
Route 286 between mile markers 44 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3219 11102 3203 11107 3205 11138 3228 11141
TIME...MOT...LOC 2125Z 113DEG 7KT 3215 11111
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDLocal storm report, Aug 9, 2:59 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
259 PM MST TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 1 SSE NOGALES 31.35N 110.93W
08/09/2022 SANTA CRUZ AZ LAW ENFORCEMENT
NOGALES WASH OVERTOPPED DOE ST, BRIDGE AND
ALSO FLOODED OTHER ROADWAYS.
&&
KDSpecial weather statement, Aug 9, 3:28 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Tue Aug 9 2022
AZZ502-504>506-514-092315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast
Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
328 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 415 PM MST...
At 328 PM MST, Doppler radar was tracking a strong thunderstorm near
Flowing Wells, or 8 miles southeast of Marana, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Casas Adobes, Flowing Wells,
Tortolita, Saguaro National Park West, Catalina State Park, Catalina
Foothills, Tucson Estates, Picture Rocks, Red Rock and Dove Mountain.
This includes the following highways...
Interstate 10 between mile markers 225 and 255.
Route 77 between mile markers 70 and 84.
Route 79 between mile markers 94 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3228 11089 3220 11120 3259 11135 3267 11097
TIME...MOT...LOC 2228Z 158DEG 6KT 3231 11107
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:26 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Aug 8, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 8, 6:04 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Aug 8, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Aug 8, 6:35 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 8, 6:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 8, 7:22 PM MST | Areal Flood Advisory | TWC | Cochise | 78 min |
| Aug 8, 7:55 PM MST | Special Weather Statement | TWC | 50 min | |
| Aug 8, 8:21 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 8, 9:39 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 8, 9:46 PM MST | Areal Flood Advisory | TWC | Cochise | 119 min |
| Aug 8, 9:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 8, 9:52 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Aug 8, 10:13 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Aug 8, 10:22 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 8, 10:30 PM MST | Areal Flood Warning | TWC | Pima | 3 hr |
| Aug 8, 10:58 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 9, 9:59 AM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 18 hr |
| Aug 9, 12:58 PM MST | Special Weather Statement | TWC | Pima | 47 min |
| Aug 9, 1:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 9, 1:07 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 9, 1:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 9, 1:51 PM MST | Flash Flood Warning | TWC | Santa Cruz | 92 min |
| Aug 9, 1:52 PM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Aug 9, 1:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Aug 9, 2:26 PM MST | Special Weather Statement | TWC | Pima | 34 min |
| Aug 9, 2:30 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 9, 2:57 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 9, 3:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 9, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Aug 9, 4:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.